Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 312, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 23, 2005, 7:18 PM MDT for Lea County, New Mexico. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2005, 7:18 PM MDT (01:18 UTC)
- Expired
- Aug 23, 2005, 7:49 PM MDT
- In force
- 31 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 7:30 PM MDT | TSTM WND DMG | Hobbs, NM | LARGE LIGHT/UTILITY POLE BLOWN DOWN BY THUNDERSTORM WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 2874 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 240120
SVRMAF
NMC025-240215-
/O.NEW.KMAF.SV.W.0312.050824T0118Z-050824T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM MDT TUE AUG 23 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 815 PM MDT
* AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
NEW MEXICO STATE HIGHWAY 18 5 MILES NORTH OF EUNICE...OR ABOUT 17
MILES SOUTH OF HOBBS...MOVING NORTH AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
EUNICE...
HOBBS...
NEW MEXICO HIGHWAY 18 BETWEEN EUNICE AND HOBBS...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.
LAT...LON 3240 10327 3238 10306 3278 10305 3279 10328
3253 10331
$$1 follow-up statement
000
WWUS54 KMAF 240149
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM CDT TUE AUG 23 2005
NMC025-240159-
/O.CAN.KMAF.SV.W.0312.000000T0000Z-050824T0215Z/
LEA-
749 PM MDT TUE AUG 23 2005
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEA COUNTY IS
CANCELLED...
AT 749 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.
LAT...LON 3240 10327 3238 10306 3278 10305 3279 10328
3253 10331
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 12:16 PM MDT, 7 hours 2 minutes earlier.
Area forecast discussion, Aug 23, 12:16 PM MDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 116 PM CDT TUE AUG 23 2005 .SHORT TERM... MID LEVEL STR AXIS FROM FAR W TX EWD INTO CENTRAL TX THUS WLY FLOW MAINTAINED ACRS SRN NM MEXICO/W TX MTNS. FARTHER E ACRS PB ATMOS IS CAPPED PER MODIFIED 12Z KMAF SOUNDING WITH SFC DWPNTS REFLECTING A 2-5 DEGREE DECREASE FROM 24HRS PREVIOUS. REMNANT OUTFLOW BOUNDARY IS NEARING FAR NE CWFA BUT IS NOT EXPECTED TO BE SOURCE OF INITIATION. WATER VAPOR SHOWS UPPER LOW PUSHING NW INTO BIG BEND VICINITY. LITTLE IF ANY CONVECTIVE ENHANCEMENT HAS BEEN NOTED WITH FEATURE AS MSTR AXIS IS STILL TOO FAR S (NEAR KBRO). ISOLD STORMS HAVE ALREADY DEVELOPED IN DAVIS/GDP/SACRAMENTO MTNS SIMILAR TO MONDAY AND THUS WILL KEEP POPS CONFINED TO MTNS AND ADJACENT PLAINS. NAM40 FCST SOUNDINGS REFLECT POOR SHEAR WITH STEEP SUBCLOUD LR/S FAVORING HYBRID MICROBURST ENVIRONMENT. MOS GUIDANCE CONTINUES TO BE WAY OFF MARK AND WILL CONTINUE TO UNDERCUT. .LONG TERM... THE UPPER LEVEL RIDGE OVER THE AREA...AND THE REST OF THE SOUTHERN CONUS...SHOWING NO SIGNS OF CHANGING THROUGH WEEK/S END. THIS WILL PORTEND MUCH OF THE SAME FOR WEDNESDAY ONWARD...WHICH IS MAINLY ISOLATED DIURNAL CONVECTION OVER PORTIONS OF THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO. A TUTT LOW OVER CENTRAL MEXICO WILL CONTINUE SLOWLY WESTWARD AROUND THE UPPER RIDGE...AND PROBABLY REMAIN TOO FAR AWAY TO HAVE ANY IMPACT ON THE BIG BEND REGION. SO IT APPEARS CONVECTION WILL AGAIN FIRE UNDER H7 THETAE AXIS DRAPED SOUTHWEST/NORTHEAST OVER THE GUADALUPE MOUNTAINS AND PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS WEDNESDAY AFTERNOON/EVENING. THERE IS A WEAK SHORTWAVE TROUGH OVER SOUTHEAST TEXAS THAT IS PROGGED TO MOVE OVER THE BIG BEND REGION WEDNESDAY AFTERNOON. THIS WAVE MAY BE ENOUGH TO INSTIGATE A FEW SHRA/TSRA FROM THE BIG BEND TO THE DAVIS MOUNTAINS...SO WILL RECONFIGURE SLIGHT CHANCE POPS TO ACCOMODATE THIS. INSTABILITY AND SHEAR LOOK TOO MEAGER FOR SEVERE STORMS IN ANY OF THESE LOCATIONS... BUT LOCALLY HEAVY RAINS COULD RESULT IN ISOLATED FLOODING OF ARROYOS...STREAMS...AND OTHER LOW LYING AREAS. FROM THURSDAY THROUGH THE REST OF THE EXTENDED...WILL CARRY ONLY ISOLATED POPS...IF ANY AT ALL...OVER THE FAVORED HIGHER TERRAIN DUE TO THE SAME AS ABOVE. HOWEVER...SOME CHANGE MAY BE IN THE OFFING AS A WEAK UPPER TROUGH FRACTURES THE UPPER LEVEL RIDGE OVER THE SOUTHEASTERN CONUS BY FRIDAY. THE UPPER RIDGE IS THEN FLATTENED AND SHUNTED TO THE SOUTH/SOUTHWEST AS WEAK UPPER TROUGHINESS SETS UP OVER THE FOUR CORNERS...LEAVING THE AREA UNDER A DIFFLUENT UPPER PATTERN. WOULD ADD A SLIGHT CHANCE OF RAIN TO THE SUNDAY/MONDAY TIMEFRAME IN LIGHT OF THIS...BUT THIS PATTERN IS A BIT DIFFERENT THAN PREVIOUS RUNS AND AM NOT OVERLY CONFIDENT AT THIS POINT IT WILL COME ABOUT. WILL ALLOW SUBSEQUENT SHIFTS TO ASSESS. MAX/MIN TEMPS APPEAR TO BE IN GOOD SHAPE AS READINGS MORE THAN LIKELY WILL END UP COOLER THAN MOS GUIDANCE. WILL MAKE A FEW TWEAKS HERE AND THERE IF IT APPEARS WARRANTED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 94 67 95 / 0 0 10 0 CARLSBAD NM 69 95 67 96 / 20 20 20 10 DRYDEN TX 71 96 69 96 / 0 10 0 10 FORT STOCKTON TX 68 96 68 96 / 0 10 10 10 GUADALUPE PASS TX 66 88 63 89 / 20 20 20 10 HOBBS NM 68 95 66 95 / 20 20 20 10 MARFA TX 59 90 57 90 / 10 10 10 10 MIDLAND INTL AIRPORT TX 69 95 68 95 / 0 0 10 0 ODESSA TX 69 95 68 98 / 0 0 10 0 WINK TX 70 101 69 101 / 10 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/67
Hazardous weather outlook, Aug 23, 12:14 PM MDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 114 PM CDT TUE AUG 23 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 114 PM CDT TUE AUG 23 2005 /1214 PM MDT TUE AUG 23 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST FROM THE DAVIS MOUNTAINS AND STOCKTON PLATEAU... NORTHWESTWARD THROUGH THE UPPER TRANS PECOS...GUADALUPE MOUNTAINS...AND SOUTHEAST NEW MEXICO PLAINS INTO THIS EVENING. SOME OF THESE STORMS WILL BECOME STRONG ENOUGH TO PRODUCE GUSTY WINDS TO 45 MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON THROUGH TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 23, 3:11 PM MDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 411 PM CDT TUE AUG 23 2005 NMZ028-232215- EDDY COUNTY PLAINS- 311 PM MDT TUE AUG 23 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF ARTESIA AT 311 PM MDT...MOVING NORTHEAST AT 10 MPH. SMALL HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE. PEOPLE IN NORTH CENTRAL EDDY COUNTY...INCLUDING THE CITY OF ARTESIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Aug 23, 4:00 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 10 E HOPE 32.82N 104.56W
08/23/2005 0.88 INCH EDDY NM PUBLIC
RPTD ON U.S. HWY 82 BETWEEN HOPE AND ARTESIA.
&&
LINDLEYLocal storm report, Aug 23, 4:00 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 10 E HOPE 32.82N 104.56W
08/23/2005 0.88 INCH EDDY NM PUBLIC
RPTD ON U.S. HWY 82 BETWEEN HOPE AND ARTESIA.
&&
LINDLEYLocal storm report, Aug 23, 4:36 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 10 E HOPE 32.82N 104.56W
08/23/2005 0.88 INCH EDDY NM PUBLIC
RPTD ON U.S. HWY 82 BETWEEN HOPE AND ARTESIA.
0425 PM HAIL 8 W ARTESIA 32.85N 104.57W
08/23/2005 1.75 INCH EDDY NM TRAINED SPOTTER
&&
LINDLEYSpecial weather statement, Aug 23, 4:59 PM MDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 559 PM CDT TUE AUG 23 2005 TXZ058-232330- REEVES COUNTY AND UPPER TRANS PECOS- 559 PM CDT TUE AUG 23 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER FARM TO MARKET ROAD 2903 ABOUT 7 MILES SOUTH OF INTERSTATE 20 IN CENTRAL REEVES COUNTY AT 559 PM CDT...MOVING NORTHEAST AT 5 MPH. SMALL HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE. DEADLY LIGHTNING IS ALSO LIKELY. THIS STORM WAS RAPIDLY INTENSIFYING. PEOPLE IN THE AREA SHOULD MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED TO SEEK SHELTER SHOULD SEVERE WEATHER THREATEN OR IF A WARNING SHOULD BE ISSUED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:36 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.